Alert archive / Texas / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 282, NWS Austin/San Antonio, TX

October 18, 2006Llano County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Oct 18, 2006, 4:58 PM CDT for Llano County, Texas. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 18, 2006, 4:58 PM CDT (21:58 UTC)
Expired
Oct 18, 2006, 6:00 PM CDT
In force
62 min
Issued by
NWS Austin/San Antonio, TX
Area
Counties, with a storm outline in the text

County Llano County, TX

The radar

The Austin/San Antonio radar (KEWX), 121 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 18, 5:58 PM CDTTSTM WND DMGKingsland, TXPOWER LINES BLOWN DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 60 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 18, 3:06 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.0 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2006-10-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 952 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2006-10-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
952 J/kg
Mixed-layer CIN
-69 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 182201
SVREWX
TXC299-182300-
/O.NEW.KEWX.SV.W.0282.061018T2158Z-061018T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
458 PM CDT WED OCT 18 2006

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR THE FOLLOWING COUNTIES...
  LLANO

* UNTIL 600 PM CDT

* AT 453 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 26 MILES SOUTHWEST OF LLANO...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  KINGSLAND BY 600 PM CDT

THIS STORM WILL MOVE EAST ACROSS SOUTHERN LLANO COUNTY. MOVING 
ACROSS THE INTERSECTION OF HIGHWAY 16 AND FM 965. 

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 3063 9891 3050 9895 3053 9841 3074 9847

$$
3 follow-up statements
000 
WWUS54 KEWX 182221
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
520 PM CDT WED OCT 18 2006

TXC299-182300-
/O.CON.KEWX.SV.W.0282.000000T0000Z-061018T2300Z/
LLANO TX-
520 PM CDT WED OCT 18 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR LLANO COUNTY...

AT 517 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 20 MILES SOUTHWEST OF KINGSLAND...OR ABOUT 12 MILES SOUTH OF
LLANO...MOVING EAST AT 30 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  KINGSLAND AND SUNRISE BEACH VILLAGE BY 545 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR SOUTH CENTRAL TEXAS.

LAT...LON 3063 9891 3050 9895 3053 9841 3074 9847

$$
000 
WWUS54 KEWX 182237
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
537 PM CDT WED OCT 18 2006

TXC299-182300-
/O.CON.KEWX.SV.W.0282.000000T0000Z-061018T2300Z/
LLANO TX-
537 PM CDT WED OCT 18 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM CDT
FOR LLANO COUNTY...

AT 532 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 9 MILES SOUTHWEST OF KINGSLAND...MOVING EAST AT 25 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  KINGSLAND AND SUNRISE BEACH VILLAGE BY 550 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR SOUTH CENTRAL TEXAS.

LAT...LON 3063 9891 3050 9895 3053 9841 3074 9847

$$
000 
WWUS54 KEWX 182303
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
603 PM CDT WED OCT 18 2006

TXC299-182310-
/O.EXP.KEWX.SV.W.0282.000000T0000Z-061018T2300Z/
LLANO TX-
603 PM CDT WED OCT 18 2006

...THE SEVERE THUNDERSTORM WARNING FOR LLANO COUNTY EXPIRES AT 600 PM
CDT...

AT 600 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE 
SEVERE THUNDERSTORM WAS MOVING OUT OF LLANO COUNTY INTO BURNET 
COUNTY NEAR THE KINGSLAND AREA. AS A RESULT...THE SEVERE 
THUNDERSTORM WARNING WAS LEFT TO EXPIRE. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT 
WEDNESDAY EVENING FOR SOUTH CENTRAL TEXAS.

LAT...LON 3063 9891 3050 9895 3053 9841 3074 9847

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 18, 2:31 PM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Oct 18, 2:31 PM CDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
231 PM CDT WED OCT 18 2006

.DISCUSSION...
THE COLD FRONT HAS PASSED THROUGH SJT AND IS MOVING SOUTHEAST AT
AROUND 20 MPH. THE FRONT WILL MOVE INTO THE HILL COUNTRY EARLY
THIS EVENING AND WILL BE OVER THE COASTAL WATERS BY THURSDAY
MORNING. SCATTERED SHOWERS AND THUNDERSTORMS WERE ALREADY DEVELOPING
ACROSS SOUTH CENTRAL TEXAS AND THE HILL COUNTRY IN THE WARM AND
UNSTABLE AIRMASS AHEAD OF THE FRONT. SHOWERS AND THUNDERSTORMS
WILL INCREASE IN INTENSITY AND AREAL COVERAGE WITH THE APPROACH
AND PASSAGE OF THE COLD FRONT. THERE IS A SLIGHT RISK OF SEVERE
TSTMS FOR MUCH OF THE CWFA THIS EVENING WITH THE PRIMARY THREAT
BEING DAMAGING WINDS. THERE IS ALSO A THREAT OF LOCALLY HEAVY
RAINFALL DUE TO THE HIGH PWS. HOWEVER WE WILL NOT ISSUE A FFA
DUE TO THE ANTICIPATED SPEED OF THE STORMS. 1 TO 2 INCH STORM
TOTALS CAN BE EXPECTED.

ALTHOUGH THE COLD FRONT WILL HAVE REACHED THE COAST BY THURSDAY
MORNING THERE WILL BE SOME POST FRONTAL RAIN AND SHOWERS. THIS
ACTIVITY WILL END IN THE AFTERNOON WITH THE PASSAGE OF THE UPPER
TROF AXIS AFTER 18Z.

THE PROGRESSIVE 5 WAVE UPPER LEVEL PATTERN CONTINUES OVER THE
NORTHERN HEMISPHERE. THE NEXT UPPER TROF WILL DROP OUT OF CANADA
AND SWING ACROSS THE CENTRAL PLAINS SATURDAY AND SUNDAY. THIS
SYSTEM WILL DRIVE ANOTHER COLD FRONT ACROSS SOUTH CENTRAL TEXAS
SATURDAY NIGHT. THERE WILL BE ENOUGH MOISTURE RECOVERY TO INCLUDE
A CHANCE OF SHOWERS AND THUNDERSTORMS WITH THIS NEXT FROPA.

FCST A BLEND OF GFS/NAM.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              59  64  52  73 / 80 20 -  -
AUSTIN BERGSTROM INTL AIRPORT  61  66  48  76 / 80 20 -  -
DEL RIO INTL AIRPORT           65  73  55  79 / 30 20 -  -
SAN ANTONIO INTL AIRPORT       62  69  52  75 / 70 30 -  -

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

13/02
Hazardous weather outlook, Oct 18, 2:30 PM CDT, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
230 PM CDT WED OCT 18 2006

TXZ171>173-183>194-202>209-217>225-228-191030-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
230 PM CDT WED OCT 18 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
A COLD FRONT WILL MOVE INTO THE TEXAS HILL COUNTRY EARLY THIS
EVENING AND WILL BE LOCATED ALONG THE TEXAS COAST BY THURSDAY
MORNING. SHOWERS AND THUNDERSTORMS WILL DEVELOP IN ADVANCE AND
ALONG THE COLD FRONT AS IS MOVES SOUTHWARD ACROSS THE HILL COUNTRY
AND SOUTH CENTRAL TEXAS THIS EVENING. ISOLATED SEVERE THUNDERSTORMS
ARE POSSIBLE THIS EVENING WITH THE PRIMARY THREAT BEING DAMAGING
WINDS. THE SEVERE THREAT WILL END AROUND MIDNIGHT WITH THE LOSS OF
HEATING. HOWEVER THE THREAT OF LOCALLY HEAVY RAINFALL WILL CONTINUE
THROUGH THE OVERNIGHT HOURS. RAINFALL TOTALS OF 1 TO 2 INCHES CAN BE
EXPECTED WITH LOCALIZED AMOUNTS OF THREE INCHES POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 18, 5:49 PM CDTSevere Thunderstorm WarningEWXBurnet56 min
Oct 18, 6:12 PM CDTTornado WarningEWXBurnet33 min
Oct 18, 6:44 PM CDTSevere Thunderstorm WarningEWXBurnet31 min
Oct 18, 6:50 PM CDTSevere Thunderstorm WarningEWXWilliamson42 min

Nearby

Severe Thunderstorm Warnings in Texas, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.